Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 23, NWS Midland/Odessa, TX

February 20, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Feb 20, 2006, 3:38 AM MST for Eddy County, New Mexico. It took effect at Feb 20, 2006, 5:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2006, 3:38 AM MST (10:38 UTC)
In effect from
Feb 20, 2006, 5:00 AM MST
Expired
Feb 20, 2006, 5:00 PM MST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 201038
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST MON FEB 20 2006

...STRONG WINDS LIKELY TODAY IN THE GUADALUPE MOUNTAINS...

.FAST WESTERLY FLOW ALOFT WILL RESULT IN STRONG WINDS BLOWING
THROUGH THE GUADALUPE MOUNTAINS TODAY.  STRONG WEST WINDS HAVE
ALREADY MATERIALIZED IN THE HIGH ELEVATIONS OF THE GUADALUPE
MOUNTAINS THIS MORNING.  THESE STRONGER WINDS ARE EXPECTED TO
AFFECT THE LOWER ELEVATIONS DURING THE COURSE OF THE DAY AS WIND
SPEEDS THROUGH GUADALUPE PASS INCREASE TO THE 35 TO 45 MPH
RANGE...WITH GUSTS OVER 60 MPH POSSIBLE.  THE STRONGER WINDS MAY
PERSIST IN THE GUADALUPE MOUNTAINS THROUGH TONIGHT BEFORE
DECREASING ON TUESDAY.  

NMZ027-TXZ258-202100-
/O.NEW.KMAF.HW.W.0023.060220T1200Z-060221T0000Z/
/O.NEW.KMAF.HW.A.0008.060221T0000Z-060221T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
338 AM MST MON FEB 20 2006

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.
A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS
IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT. 

WEST WINDS ARE EXPECTED TO INCREASE TO THE 35 TO 45 MPH RANGE IN
GUADALUPE PASS BY LATE THIS MORNING. GUSTS OVER 60 MPH WILL BE
POSSIBLE.  

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
2 follow-up statements
000 
WWUS74 KMAF 202128
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CST MON FEB 20 2006

...STRONG WINDS THROUGH THIS AFTERNOON IN THE GUADALUPE MOUNTAINS...

.FAST WESTERLY FLOW ALOFT WILL RESULT IN STRONG WINDS BLOWING
ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON. THESE WINDS ARE
EXPECTED TO SUBSIDE THIS EVENING BUT WILL STILL REMAIN GUSTY IN
FAVORED LOCATIONS... SUCH AS GUADALUPE PASS. WINDS WILL CONTINUE
TO REMAIN GUSTY ON TUESDAY... BUT WIND SPEEDS ARE CURRENTLY
EXPECTED TO REMAIN BELOW WARNING THRESHOLDS.

NMZ027-TXZ258-210000-
/O.CAN.KMAF.HW.A.0008.060221T0000Z-060221T1200Z/
/O.CON.KMAF.HW.W.0023.000000T0000Z-060221T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
228 PM MST MON FEB 20 2006

...HIGH WIND WATCH IS CANCELLED...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELED THE
HIGH WIND WATCH. A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM
MST THIS AFTERNOON. 

SUSTAINED WESTERLY WINDS IN THE 35 TO 45 MPH RANGE ALONG WITH
GUSTS NEAR 60 MPH ARE EXPECTED THROUGH THIS AFTERNOON. THESE WINDS
WILL GRADUALLY DECREASE INTO THE 20 TO 30 MPH RANGE THIS EVENING.
GUSTY WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS ON
TUESDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS74 KMAF 202345
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CST MON FEB 20 2006

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS WILL EXPIRE
AT 5 PM MST...

.STRONG SOUTHWESTERLY WINDS WILL CONTINUE TO DIMINISH ACROSS THE
GUADALUPE MOUNTAINS. HOWEVER...WINDS OF 30 TO 40 MPH WITH GUSTS
NEAR 50 MPH WILL PERSIST EARLY THIS EVENING...ESPECIALLY THROUGH
GUADALUPE PASS. BY MIDNIGHT...SOUTHWESTERLY WINDS WILL FALL OFF
TO SPEEDS OF 15 TO 25 MPH.

NMZ027-TXZ258-210045-
/O.EXP.KMAF.HW.W.0023.000000T0000Z-060221T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
445 PM MST MON FEB 20 2006

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO WILL EXPIRE AT 5 PM MST THIS
AFTERNOON. 

WHILE THE THREAT OF HIGH WINDS HAS DIMINISHED...SOUTHWEST WINDS OF
30 TO 40 MPH WILL PERSIST ACROSS THE GUADALUPE MOUNTAINS THIS
EVENING. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
VEHICLES...ARE ENCOURAGED TO EXERCISE CAUTION IF DRIVING THROUGH
GUADALUPE PASS ON U.S. 62/180.

$$

70

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 20, 3:29 AM MST, 9 minutes earlier.

Area forecast discussion, Feb 20, 3:29 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 AM CST MON FEB 20 2006

.SHORT TERM...
NEARLY ZONAL FLOW ALOFT WILL PERSIST OVER SOUTHEAST NEW MEXICO AND
WEST TEXAS THROUGH TONIGHT.  SUBTROPICAL MOISTURE STREAMING
NORTHEASTWARD OVER THE AREA APPEARS TO BE AT A LOW EBB...ALTHOUGH
SATELLITE IMAGERY INDICATING A GOOD DEAL OF CIRRUS CURRENTLY OVER
THE CWA.  A LEE TROUGH EXTENDED NORTH/SOUTH OVER EASTERN NEW MEXICO
AND WEST TEXAS EARLY THIS MORNING...WHILE ARCTIC AIR HAS MOVED EAST
OF THE CWA.

SHORTWAVE TROUGHS EMBEDDED WITHIN FAST FLOW ALOFT WILL MAINTAIN THE
LEE SURFACE TROUGH...WITH A NEARLY CONTINUAL PARADE OF WEAK WAVES
KEEPING THE TROUGH NEAR THE HIGHER TERRAIN THROUGH THE NEXT 24
HOURS.  SURFACE WINDS WILL STAY MOSTLY FROM THE SOUTH OVER THE
EASTERN THIRD OR SO OF THE CWA...WHILE SOUTHWEST TO WEST WINDS WILL
PREVAIL THIS AFTERNOON ALONG AND WEST OF THE SURFACE TROUGH AXIS.
THEREFORE...EXPECT BETTER MIXING/WARMING OVER THE WESTERN HALF OF
THE CWA TODAY.  KEPT FAIRLY COOL MAX TEMPS OVER THE WESTERN LOW
ROLLING PLAINS WHERE COOLER TEMPS IN THE BOUNDARY LAYER WILL RESIDE.

MID LEVEL WINDS WILL STRENGTHEN OVER THE AREA TODAY...PARTICULARLY
OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.  WIND
SPEEDS IN THE BOWL IN THE GDPS WERE ALREADY HITTING 40 MPH
SUSTAINED...WITH GUSTS NEAR 70 MPH.  THESE WINDS...IN COMBINATION
WITH H7 WINDS OF 50 KT ON THE WHITE SANDS PROFILER...INDICATE THAT
BOTH THE GFS AND NAM ARE NOT PICKING THESE WINDS UP WELL SINCE BOTH
ARE DISPLAYING WIND SPEEDS ROUGHLY HALF OF WHAT THE PROFILER WAS
SHOWING.  ALTHOUGH THE NAM IS THE ONLY MODEL THAT BRINGS WIND SPEEDS
UP TO NEAR HIGH WIND CRITERIA IN THE GUADALUPE PASS THIS
AFTERNOON...THINK THE POOR INITIALIZATION IS ENOUGH TO GO AHEAD AND
ISSUE A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TODAY.  WILL
RUN THIS WARNING FROM 20/12Z TO 21/00Z...WITH THE START TIME SO
EARLY DUE TO THE UNCERTAINTY OF WHEN THE STRONGER WINDS WILL
COMMENCE IN THE LOWER ELEVATIONS OF THE GUADALUPES.   PROGS
STRENGTHEN MID LEVEL WINDS FURTHER TONIGHT.  WOULD RUN THE WARNING
THROUGH THE NIGHT...BUT ALREADY UNCOMFORTABLE WITH THE TURN OF
EVENTS SO FAR.  THEREFORE...WILL ISSUE A HIGH WIND WATCH FOR THE
GUADALUPE MOUNTAINS FOR TONIGHT.  THIS WILL ALLOW THE DAYSHIFT TO
ASSESS THE SITUATION FOR TONIGHT...HOPEFULLY WITH PROGS THAT ARE A
BIT CLOSER TO ACTUAL.

HAVE TENDED OVERNIGHT LOWS TO THE WARM SIDE OF GUIDANCE IN MOST
LOCATIONS AS CLOUD COVER WILL REMAIN OVER THE AREA.  IN
ADDITION...THE PRESSURE GRADIENT BETWEEN THE LEE TROUGH AND EXITING
SURFACE RIDGE APPEARS TO BE TIGHT ENOUGH FOR MIXING IN THE BOUNDARY
LAYER TO PERSIST FOR MUCH OF THE NIGHT.  SURFACE DEWPOINTS WILL NOT
BE QUITE A SLOW AS RECENT WEEKS...ALTHOUGH PORTIONS OF SOUTHEAST NEW
MEXICO WILL PROBABLY BE FAIRLY DRY.  WILL CARRY THE COOLEST MINS
THERE TONIGHT.

.LONG TERM...
WEST TO SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO OVER THE NEXT FEW DAYS. AN UPPER LEVEL LOW
IS PROGGED TO PINCH OFF ACROSS SOUTHERN CALIFORNIA EARLY TUESDAY
MORNING FROM A MID LEVEL SHORTWAVE TROUGH AXIS THAT CURRENTLY
EXTENDS FROM UTAH WESTWARD TO NORTHERN CALIFORNIA. THE NAM AND GFS
MODEL SOLUTIONS SHOW LITTLE AGREEMENT ON THE EVOLUTION OF THIS
FEATURE OVER THE NEXT FEW DAYS...AS THE NAM SHOWS A DEEPER AND
SLOWER PROGRESSION WITH THIS FEATURE VERSUS A MORE OPEN AND
PROGRESSIVE UPPER TROUGH INDICATED BY THE GFS. BOTH MODELS DO SHOW
MINOR SHORTWAVE DISTURBANCES SWINGING NORTHEAST INTO SOUTHWEST TEXAS
TUESDAY NIGHT THROUGH THURSDAY WITHIN THE SOUTHWEST FLOW ALOFT. THE
NAM MODEL CERTAINLY SEEMS TO BE OVERDOING PRECIP CHANCES TUESDAY
NIGHT AND WEDNESDAY GIVEN THAT ITS DEWPOINT FIELDS SEEM WAY TOO HIGH
GIVEN THE WESTERLY TO SOUTHWESTERLY SURFACE WIND FLOW. HAVE FOLLOWED
THE DRIER GFS GUIDANCE...BUT DID INTRODUCE ISOLATED SHOWERS ACROSS
THE PERMIAN BASIN AND THE TRANS PECOS/DAVIS MOUNTAINS REGION TUESDAY
NIGHT AS BOTH MODELS SHOWED INCREASING LIFT AND MID LEVEL MOISTURE
IN THESE LOCATIONS AHEAD OF AN APPROACHING SHORTWAVE.

A WEAK COLD FRONT SHOULD BRING COOLER TEMPERATURES TO THE AREA
WEDNESDAY. WARMER TEMPERATURES SHOULD RETURN THURSDAY AND FRIDAY
WITH SURFACE TROUGHING IN PLACE. ANOTHER STRONGER COLD FRONT WILL
LIKELY ARRIVE THIS WEEKEND...WITH A RETURN TO BELOW NORMAL
TEMPERATURES AND POSSIBLY A SLIGHT CHANCE OF RAIN ACROSS SOUTHERN
AREAS. FOR NOW WENT A LITTLE BELOW MEX MOS GUIDANCE FOR HIGHS
SATURDAY AND SUNDAY...ALTHOUGH 850 MB TEMPERATURES ON THE GFS
SUGGEST HIGHS MAY NOT GET OUT OF THE 40S OVER MANY AREAS THIS
WEEKEND.

&&

.FIRE WEATHER...
20 FOOT WINDS WILL REACH OR EXCEED 20 MPH IN THE GUADALUPE MOUNTAINS
TODAY...ALONG WITH GUSTS WELL OVER 35 MPH AT TIMES.  HOWEVER...
TEMPERATURES WILL REMAIN COOL ENOUGH IN THE GUADALUPES TO PREVENT
RH/S FROM DECREASING TO 15 PERCENT OR BELOW IN MOST LOCATIONS.  THE
OPPOSITE WILL BE SO ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND
PORTIONS OF THE UPPER TRANS PECOS.  MINIMUM RH/S WILL DROP TO 15
PERCENT OR BELOW IN MORE LOCATIONS DUE TO WARMER TEMPS...BUT DO NOT
EXPECT 20 FOOT WIND SPEEDS TO ECLIPSE...MUCH LESS STAY ABOVE...20
MPH FOR 3 HOURS OR MORE.  IF ANY LOCATIONS DUE STAY AT OR ABOVE 20
MPH FOR 3 HOURS...IT WILL BE AN ISOLATED OCCURRENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  45  73  41 /   0   0   0  10
CARLSBAD NM                73  39  70  40 /   0  10   0  10
DRYDEN TX                  70  46  75  49 /  10  10  10  10
FORT STOCKTON TX           75  51  76  50 /  10  10  10  10
GUADALUPE PASS TX          66  43  62  40 /   0  10   0  10
HOBBS NM                   71  39  69  40 /   0   0   0  10
MARFA TX                   73  39  70  38 /  10  10  10  10
MIDLAND INTL AIRPORT TX    69  43  73  41 /   0  10   0  10
ODESSA TX                  70  45  74  43 /   0  10   0  10
WINK TX                    74  45  78  41 /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM CST MONDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM 6 PM CST MONDAY TO 6 AM CST TUESDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 6 PM CST MONDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 6 PM CST MONDAY TO 6 AM CST TUESDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

67/21
Hazardous weather outlook, Feb 19, 1:34 PM MST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CST SUN FEB 19 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
234 PM CST SUN FEB 19 2006 /134 PM MST SUN FEB 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WINDS COULD AFFECT THE GUADALUPE MOUNTAINS ON MONDAY AND
TUESDAY.  WIND SPEEDS OF 30 TO 40 MPH CAN BE EXPECTED ON EITHER OR
BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:38 AM MSTHigh Wind WatchMAFEddy11 hr

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.